Alert archive / Iowa / Frost Advisories in 2022

Frost Advisory 2, NWS Des Moines, IA

May 21, 20228 counties in Iowa

NWS Des Moines, IA issued this frost advisory at May 21, 2022, 2:48 PM CDT for 8 counties in Iowa. It took effect at May 22, 2022, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 21, 2022, 2:48 PM CDT (19:48 UTC)
In effect from
May 22, 2022, 1:00 AM CDT
Expired
May 22, 2022, 8:19 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS73 KDMX 211948
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
248 PM CDT Sat May 21 2022

IAZ004-015-023-033-034-044-045-057-220400-
/O.NEW.KDMX.FR.Y.0002.220522T0600Z-220522T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
248 PM CDT Sat May 21 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northwest Iowa.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
708 
WWUS73 KDMX 220158
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
858 PM CDT Sat May 21 2022

IAZ004-015-023-033-034-044-045-057-221000-
/O.CON.KDMX.FR.Y.0002.220522T0600Z-220522T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
858 PM CDT Sat May 21 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northwest Iowa.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
976 
WWUS73 KDMX 221026
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
526 AM CDT Sun May 22 2022

IAZ004-015-023-033-034-044-045-057-221400-
/O.CON.KDMX.FR.Y.0002.000000T0000Z-220522T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
526 AM CDT Sun May 22 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures to around 34 will result in frost 
  formation.

* WHERE...Northwest and west central Iowa.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
029 
WWUS73 KDMX 221319
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
819 AM CDT Sun May 22 2022

IAZ004-015-023-033-034-044-045-057-221430-
/O.CAN.KDMX.FR.Y.0002.000000T0000Z-220522T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
819 AM CDT Sun May 22 2022

...FROST ADVISORY IS CANCELLED...

Temperatures have warmed quickly this morning, therefore the
advisory has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 21, 12:36 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 21, 12:36 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Sat May 21 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 354 AM CDT Sat May 21 2022

Key messaging highlights:

* Scattered showers, possibly a few storms south and east today
* Cool, below normal temperatures through much of next week
* Wet period next week, mainly Tue and Wednesday

The long wave pattern currently in place at onset this morning is
not expected to change much through the early and middle portions
of the coming work week with varied western/central CONUS
troughing and eastern upper level ridging. This will keep our
weather regime cool and fairly wet through much of the period.

The initial concern today will be how aggressive to hit the
precip potential south and east. Weak mid level forcing continues
to overspread the area ahead of what is now a fairly neutral long
wave trough this far north and west, with 00z upper air analysis
depicting little in the way of height falls for now. This mid
level support will persist through the day, but will eventually be
augmented by thermodynamic enhancement as our current H85/H7 cool
advection flips to weak theta-e advection ahead of the CO/NE PV
anomaly, with some weak frontogenetic help as well. This will
likely spread at least spotty weak convective, and possibly a
rumble of thunder or two, across south and east sections. Severe
weather is not expected with little instability. Guidance is not
in great agreement on how significant this will be however, so
PoPs have mainly stayed in the chance/scattered category.
Anything that develops should end +/- 00z with thermodynamic
support ending by that time, and the last surge of mid level
vertical motion associated with the short wave/PV anomaly exiting
by evening.

Clouds should then decrease into the night with the attention
turning to temps and frost potential. As of right now, both temps
and dewpoints seem to be just high enough to avoid widespread
potential and a headline, but do have some frost mentioned in the
Nishnabotna Valley and other sites west.

After the surface high passage late Sunday, what looks to be a
prolonged wet period begins as the last short wave traverses the
western trough. This will spread mid level forcing into Iowa
Monday, with fairly strong warm/theta-e advection following by
late in the day. This phased kinematic and thermodynamic forcing
will persist into Tuesday and then eventually be aided by
increasing theta-e advection and moisture convergence across
southeast Iowa in the cold conveyor segment of the cyclone as it
passes to our south. Increased frontogenetic support and lingering
mid level forcing will keep rain chances going through much of
Wednesday as well, and even possibly lingering into Thursday
southeast if the slower GFS verifies. Deterministic and ensemble
solutions depict little in the way of instability, so nothing more
than token thunder is currently mentioned. While it will be wet
and soggy for several days, extreme rainfall rates or
accumulations are not anticipated either with EPS and NAEFS
moisture parameters (precipitable water, specific humidity,
moisture transport) only slightly elevated versus late May
climatology, and could certainly be much worse for this time of
year.

Things will likely dry out for the most part to end the period by
Friday, regardless of solution, with the upper level trough past
and upstream ridging advancing through the MO Valley. This will
also finally bring back southerly flow and a return to normal
temperatures or just above.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1235 PM CDT Sat May 21 2022

Generally VFR ceilings this afternoon into the early evening with
localized MVFR cigs in northern Iowa with isolated showers.
Surface winds remain northwest for much of the forecast period
with unrestricted visibilities except near showers.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Cogil
Hazardous weather outlook, May 21, 4:16 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
416 AM CDT Sat May 21 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
416 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms will be possible across portions
of southeast Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple chances for showers and a few thunderstorms will move
through the state next week. At this point in time, chances for
any strong to severe storms appear extremely low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

Nearby

Frost Advisories in Iowa, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.